School Nurse Management of Anaphylaxis
A school nurse must immediately inject epinephrine intramuscularly into the mid-outer thigh at the first recognition of anaphylaxis, call 911, and keep the student lying down with legs elevated until emergency medical services arrive. 1
Immediate Recognition and Action
Anaphylaxis requires rapid recognition based on symptoms involving multiple body systems after exposure to a known or suspected allergen. Key symptoms include:
- Skin: Hives, itching, flushing, swelling
- Respiratory: Throat tightness, hoarseness, stridor, wheezing, difficulty breathing
- Cardiovascular: Rapid pulse, dizziness, hypotension, collapse
- Gastrointestinal: Nausea, vomiting, cramping, diarrhea
- Neurological: Confusion, sense of doom, altered mental status 1
Critical point: Only a few symptoms may be present, and symptoms can differ between episodes in the same student. 1
Epinephrine Dosing Protocol
Dosing by weight (FDA-approved):
- Students ≥30 kg (66 lbs): 0.3 mg intramuscularly
- Students <30 kg (66 lbs): 0.15 mg intramuscularly 2
Traditional weight-based dosing in healthcare settings uses 0.01 mg/kg, maximum 0.3 mg in prepubertal children and 0.5 mg in teenagers. 1
Administration technique:
- Inject into the mid-outer thigh (vastus lateralis muscle) through clothing if necessary
- Hold autoinjector firmly against thigh for 5-10 seconds depending on device
- Massage injection site for 10 seconds after removal 3
Sequential Management Steps
1. Inject epinephrine immediately - This is the single most important intervention 3
2. Call 911 - Do this immediately after or simultaneously with epinephrine administration 3, 4
3. Position the student:
- Place on back with legs elevated
- Never allow standing, walking, or running - sudden position changes can precipitate cardiovascular collapse
- If respiratory distress or vomiting, position for comfort 1
4. Monitor continuously:
- Stay with the student at all times
- Note the exact time epinephrine was given
- Alert other healthcare professionals and parents 3
Repeat Dosing
Give a second dose of epinephrine 5-15 minutes after the first if:
- Symptoms persist or worsen
- Symptoms initially improve but then recur
- The student remains severely symptomatic 1
Approximately 6-19% of pediatric patients require a second dose. 1 A third dose is rarely needed and typically administered by EMS personnel. 1
Adjunctive Medications (Secondary Priority)
After epinephrine administration, consider:
- Antihistamines (diphenhydramine): May help with skin symptoms but are NOT a substitute for epinephrine 3
- Bronchodilator inhaler (albuterol): Only if student has asthma and wheezing persists after epinephrine 3
Critical caveat: Antihistamines and inhalers should never be used as first-line treatment or delay epinephrine administration. They cannot prevent progression of anaphylaxis. 3
Special Considerations for High-Risk Students
Students with asthma are at significantly higher risk for severe or fatal anaphylaxis. 3 For students documented as "extremely reactive":
- Give epinephrine immediately for ANY symptoms if allergen was likely consumed
- Some protocols recommend epinephrine even if allergen was definitely eaten but no symptoms yet present 3
Communication with EMS
When emergency responders arrive, inform them:
- Epinephrine was administered and exact time given
- Whether a second dose was needed
- Request ambulance equipped with additional epinephrine for transport 3
Critical Pitfalls to Avoid
Delaying epinephrine while waiting to see if symptoms worsen - this is the most common error and increases mortality risk 1, 5
Using antihistamines first - this wastes precious time and provides false reassurance 3
Allowing the student to stand or walk - positional changes can trigger cardiovascular collapse even after initial treatment 1
Treating even if parents cannot be reached - do not delay care waiting for parental contact 3
Injecting into wrong location - buttocks, hands, feet, or digits can cause complications; always use the thigh 2
Post-Event Requirements
All students must be transported to an emergency department by EMS, even if symptoms resolve completely, because:
- Biphasic reactions occur in a subset of patients (symptoms recur hours later)
- Additional monitoring and treatment may be needed
- Observation should continue until symptoms fully resolve 1, 5
Preparedness Requirements
School nurses must ensure:
- Written emergency action plans for all students with known allergies 3, 6
- At least two doses of epinephrine available at all times, including during field trips 3
- Staff training on recognizing anaphylaxis and administering epinephrine 6, 7
- Epinephrine readily accessible, not locked away 6
Important note: Approximately 24% of anaphylactic reactions in schools occur in students with no previously known allergies, making stock epinephrine and broad staff training essential. 8